Hair Loss Induced by Lopinavir-Ritonavir

Joaquín Borrás-Blasco, Pharm.D., Ph.D.; Alberto Belda, M.D.; Dolores Rosique-Robles, Pharm.D., Ph.D.; Elvira Casterá, Pharm.D.; Javier Abad, Pharm.D., Ph.D.; Isabel Amorós-Quiles, M.D.

Disclosures

Pharmacotherapy. 2007;27(8):1215-1218. 

In This Article

Case Report

A 38-year-old Caucasian woman who was HIV positive came to our internal medicine outpatient clinic with clinically significant hair loss. The loss of hair had been progressive and notable over the past 3 months. Her hair had become fair, thin, and sparse, and her appearance had deteriorated considerably. During that time, the patient had been taking a highly active anti-retroviral therapy (HAART) regimen consisting of abacavir 600 mg/day, lamivudine 300 mg/day, and lopinavir 400 mg–ritonavir 100 mg/day. She had no history of drug allergies. Her significant medical history included oropharyngeal candidiasis and local surgery to manage perianal condylomas. Before switching to this HAART regimen, a different HAART regimen of zidovudine, lamivudine, and nevirapine had been started. The dosages were prescribed in accordance with the manufacturers' recommendations. However, the patient's condition did not respond adequately to that HAART regimen. Her plasma HIV RNA level was more than 100,000 copies/ml (target limit < 50 copies/ml), and her CD4+ count was 90 cells/mm3 (> 300 cells/mm3). Because her HIV infection was uncontrolled, the new HAART regimen (abacavir, lamivudine, and lopinavir-ritonavir) was started. Two months later, the patient had an adequate response to HAART: her plasma HIV RNA level was undetectable, and her CD4+ count was 360 cells/mm3.

Physical examination at the clinic yielded normal findings apart from generalized and severe hair loss localized to the scalp. The patient had not noticed any hair loss in her eyebrows or pubic region, or on her arms or legs. Her laboratory values were all within normal limits: complete blood and platelet counts; glucose, serum electrolyte, creatinine, iron, ferritin, and nuclear antibody levels; and thyroid and liver function tests. She had no symptoms of endocrine disease, nutritional deficiency, or psychological conditions. Serologic results were negative for hepatitis C and B viruses, parvovirus B19, mycoplasma, and Epstein-Barr virus. The patient had no history of recent anesthesia, surgical treatment, or occult bleeding.

Hair loss due to HAART was diagnosed; the suspected cause was lopinavir-ritonavir. Treatment with lopinavir-ritonavir was stopped, and efavirenz was substituted; abacavir and lamivudine were continued. Four weeks later, her hair growth substantially improved, as evidenced by rapid growth of new hair. No relapse was observed with the new HAART regimen, and the patient's alopecia was completely reversed in 8 weeks.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....